Swim believes that Passion Flower is a very mild Maoi, he has himself taken it (as an ingredient in other blends) without issue (He takes SSRI medication), he has never smoked it on its own so is not sure if it can even be used that way.
Most people Swim knows who have experimented with Passion Flower have added it to alcohol (Wine or Vodka) and let it sit for a day or two before straining and drinking.
Swim does not think that small doses of passion flower are going to interact with antidepressant medication but he would be wary of taking it in large doses or on a regular basis, the mear mention of Seratonin Syndrome gives Swim the shivers.
Would/has Swiy considered using small doses of Kratom to help with coming off Codeine?
Valerian is also good for helping with anxiety.
Due to the possible dangers associated with serotonin syndrome, swim cannot condone such a combination. Mixing MAOI's and SSRI's sounds like a great way to get an involuntary one-way ride in a hearse. Please be careful.
Now if swiy wants help with anxiety, please see this thread: Legal Highs to help with Anxiety?
There are MUCH safer alternatives out there that don't involve the risk of serotonin syndrome, no matter how remote.
well swim just looked up the interactions of her anti-depressants. she found both, contraceptive pill and a sleeping pill she takes has high interactions. scary that her doc said it was fine. also codeine interacts with it too.
swim doesnt know what she will do yet, will be getting the dried passionflower leaves in the post soon though.
SWIM has been reading a lot about ayhuasca recently, and some sources cite that passionflower can be used in the recipe as an alternative MAOI, therefore SWIM would suggest extreme caution, if it is potent enough to be used in Ayhuasca, it is likely to have side effects in combinations with things advised against while on MAOI's. Erowid has a particularly useful list of things to avoid while on MAOI's.
A note to Jasim: OP did not say she was on SSRIs, she is on TCAs, which are different in activity. In fact, if, as I would suspect, this person is on something like Sinequan, it would be useful to note that they are probably not suffering from depression, but rather bi-polar disorder. This changes my suggestions.
A good substitute for codeine, from SWIM's experience, would be valerian root extracts. It's non-addictive, but sedative in high doses. SWIM would hesitate (but would) suggest kratom as a replacement. It has an opiate-like feel, but my concern would be that it would be replacing one addiction with another. Start with very low doses, tolerance builds up quickly, and only drink/smoke the kratom when you are craving a codeine fix.
5-htp or 5-htp combined with melatonin seems to have been suggested as an affective addition to any detox program, but since SWIY are already on medication, SWIM would suggest talking to a psychiatrist before following this possibility.
All in all, SWIM's suggestion would be to avoid the combination of passionflower while on TCAs, because, as Jasim noted, Serotonin Syndrome is a quick way to end up dead.
Another suggestion from SWIM: SWIY had those TCAs prescribed, it would be wise to talk to the prescribing doc about possible interactions. My suspicion is s/he will say "that is a dangerous combination."
^ Ahh, you are correct. I used the term SSRI kinda flippantly. What I meant by SSRI was a drug that increases synaptic serotonin. TCA's are not SSRI's (Selective Serotonin Reuptake Inhibitors) in that they are not selective, but they are Serotonin Reuptake Inhibitors. I should have said SRI's not SSRI's, or further specified.
it's actually ocd that swim has. she is on clomipramine. she tried smoking the passion flower, everything was fine, however she didn't really like it plus it gave her bad stomach pain. probably wont bother smoking it again.
belladonnakitten added 6 Minutes and 9 Seconds later...
what does Kratom do? swim would be reluctant if it has any hallucinogenic properties. she is scared of that, swim does not want to hallucinate!
Last edited by belladonnakitten; 07-03-2010 at 22:19.
Reason: Automerged Doublepost
kratom is described as moderately similar to an opiate like feel. No hallucinations or anything. There's a very great forum on it here at DF.
The bad stomach pain could be chalked up to some of the toxicity associated with MAOIs.
Sorry for suggesting that you had bipolar, SWIM was probably projecting himself onto SWIY. I was diagnosed a long time ago as bipolar, but psychiatrists can be idiots.
not much knowledge of clomipramine, so I will say nothing on the topic.
If you are trying to get off codeine, best of luck to you, I wish you the absolute best. There is a ton of resources on this forum, and I suggest you take a look on the forum, a lot of people have a lot of really great suggestions that will help you.
hey, no offensive taken atall, swims bf has bipolar disorder.
swim seems to get horrible brain zap type feelings if she takes any stimulants, or anything assosiated with serotonin. she never felt it before the meds, shes been on them for so long though, she is afraid to come off them, as she feels they do help her ocd somewhat.
swim thinks all drugs illegal or legal seem to mess you up at least a bit.
swims problem is she somehow finds it hard to not want to take drugs, because if something makes her feel nicer for a while than if sober it's hard to stay away from it. tbh swim would love to want to be straight edge, but she can't stop thinking about drugs.
SWIM might be the right person to talk to, or might not, he's not sure. He had a lot of experience in his highly depressed youth feeling like he needed something to take away his feeling that the world was boring and useless. Drugs seemed like a pretty simple way. If SWIM was in SWIY shoes, he would advise you talk to a therapist (a psychologist, not a psychiatrist) about Cognitive Behavioural Therapy, and perhaps look into meditation.
SWIM is also a psych major at university, so, just to reinforce the message, he is not talking out of his ass.
The brain "zaps" could very well be (almost certainly) caused by the TCAs, as they dislike the addition/subtraction of serotonin. It's like poking a croc in the eye with a stick, to use a simile.
I am personally strongly opposed to the obsessive prescription culture we live in. Has SWIY tried therapy as opposed to medication? SWIM would not encourage this, but he feels it is pertinent to explain that he once was medicated, but since he stopped, his life has improved thousandfold. No more flatness, no more apathy, no more feeling like nothing matters. But then again, SWIM is an oddity, and this does not work for everyone. I would, nonetheless, encourage you to seek therapy, as opposed to psychotropic drugging.